Q. My doctor prescribed tramadol for chronic migraines, and I took it for a year. It worked at first, but after a while I realized I felt awful every morning. I had more migraines than ever and always in the morning.
I felt like I was taking this drug just to function. Figuring that I was suffering withdrawal overnight, I realized I was addicted.
I told myself it was time to taper. Well, that’s a joke. It’s like slow withdrawal for weeks! How does that help?
It’s been a week since I quit cold turkey. It has been awful: crazy anxiety, sweating, legs aching, no sleep and panic attacks that I never had before. Imodium and Tagamet help the upset stomach, but nothing has knocked down the anxiety, not to mention the headaches. I know it can’t last forever!
A. Tramadol is not approved for treating chronic migraine headaches. Nevertheless, doctors used to prescribe this narcotic in combination with triptans (sumatriptan, eletriptan, etc.) that are used to shorten migraine attacks (Drug, Healthcare and Patient Safety, May 3, 2018). Such a combination can be dangerous.
Moreover, your hunch that you were getting more migraines as a result of using tramadol daily is probably right. Experts call this medication overuse headache.
People should not stop taking tramadol abruptly. As you discovered, the withdrawal can be brutal. An experienced pain or headache specialist should be able to offer guidance.
The Food and Drug Administration has approved new medicines to manage chronic migraine. Your doctor can tell you whether erenumab (Aimovig), fremanezumab (Ajovy) or galcanezumab (Emgality) would be indicated to prevent your migraines. They are not perfect, but they can significantly reduce the suffering.
Check with your insurance company before filling the prescription, though. Unless insurance covers it, the drug could be very pricey.
You can learn more about medications and nondrug ways to manage your migraines from our eGuide to Headaches and Migraines. It is available in the Health eGuides section at peoplespharmacy.com.
Q. I never used to get poison ivy, but last weekend I cleared out a lot of weeds and vines from my backyard.
The result: I am covered with an awful rash. It’s red and blistered and itches like crazy. Does this mean that I am now susceptible to poison ivy going forward?
My doctor prescribed prednisone after a telemedicine consultation. It seems to be helping. What should I know about this drug?
A. Yes, you should absolutely consider yourself sensitized to poison ivy now. People can develop this allergic contact dermatitis at any point in their lives.
Oral corticosteroids such as prednisone can bring relief to a bad case of poison ivy within about 24 hours.
The dose should be tapered gradually over a week or two. That allows your own body to compensate as the steroid is withdrawn.
Side effects of prednisone or other strong steroids can include insomnia, irritability and mood swings, fluid retention, elevated blood pressure, headache and dizziness. Be alert for more serious complications such as blood clots and susceptibility to infections (BMJ, April 12, 2017).
You might want to use a low-salt substitute containing potassium chloride on your food to replenish potassium. That’s because prednisone can deplete the body of this crucial electrolyte.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website peoplespharmacy.com.
Local journalism is essential.
The journalists of The Spokesman-Review are a part of the community. They live here. They work here. They care. You can help keep local journalism strong right now with your contribution. Thank you.
Subscribe to the Coronavirus newsletter
Get the day’s latest Coronavirus news delivered to your inbox by subscribing to our newsletter.